My elder feels dizzy all the time. What should we do?

imagesCAECU320As I drive around the San Francisco Bay Area doing house calls, I often see patients who are complaining of dizziness. It’s important to remember that that people with dementia often have a decreased sense of thirst or hunger. Dehydration from lack of fluids may cause dizziness. Sometimes, just giving the elder something to drink or eat may ease the symptoms. To avoid ever having this problem in the first place, have your elder make a habit of drinking fluids during every meal.

Vomiting or diarrhea may also lead to dehydration that causes dizziness.

If it’s a very hot day, an elder’s blood vessels may dilate and cause dizziness. Drinking alcohol causes dizziness in the same way.

Diuretics, drugs that cause patients to urinate more, may sometimes cause dizziness.

Any drug that lowers blood pressure, not just blood pressure pills, may result in a woozy feeling. Trazodone, an antidepressant, may sometimes cause dizziness.

Make sure that your elder’s hypertension (high blood pressure) isn’t being over-treated. The new guideline for treating elders says not to treat hypertension under 150 systolic (the top number in a blood pressure reading, which measures the pressure in your arteries when your heart beats). If your elder’s hypertension is being treated, that systolic number should not be brought as low as 100, unless there are other issues, like heart failure, that make that necessary.

If you’ve ruled out all these possibilities and your elder is still dizzy, call your doctor!